Lexapro has been making me ill, should I wean off SSRIs for good or try Paxil?
I have been on Lexapro for about 4 months now. With that being said, I have been dealing with constant dizziness and nausea for almost a month now. My brain feels dizzy and pressure and I experience terrible insomnia. I am currently on .5mg of clonazepam (as needed, but lately i take it every night!) my p-doc had increased my dosage of Lexapro from 10 to 15mg when I explained these symptoms. They are so severe I would take a wave of panic attack instead any day! After a few days of the increased Lexapro dosage the severity of my nausea and brain discomfort increased as well. It was miserable. So, through my own trial and error I skipped a dose and my symptoms decreased! Could it be possible my Lexapro was making me ill?
With that thought, I went to my p-doc yesterday to explain my findings, and she suggested that I wean off Lexapro and immediately switch to Paxil. She put me on a plan where i decrease my Lexapro and slowly add Paxil. I am currently on only 5mg of Lexapro. My nausea has decreased but still miserable and now it is mixed with Lexapro withdrawl (withdrawal) symptoms, which as you may know, is a nightmare.
I am seriously considering not starting the Paxil and just getting off SSRIs all together. At least for a while if not for good. I just cannot handle this medication roller coaster! Any thoughts or experiences? Please advise! What should I do?
Is this the first time you've been on an SSRI? How severe is your anxiety? Can you go med free? Only you can answer that. I have seen many people switch between SSRIs and get a different response with each one. You very well could tolerate a different medicine. I am on Lexapro after having to switch from Zoloft. I have different experiences with both.
Only you can make the decision to switch medications or quite medications. I have personally never had good experiences with any SSRI, especially Paxil. If you can handle the anxiety without medication than do that by all means. I would talk to your doctor about your concerns with SSRI medications and go from there.
I'd stay away from Paxil unless it's a last resort. Very difficult med to take and to quit, and it's so strong if you have to come off it often other meds won't work. I had similar head clouds from Lexapro, by the way. If you can do this with therapy and avoid meds, that's always best -- no side effects if no meds. But if you don't like difficult meds, Paxil, again, should be a last resort.
What about maybe asking your doc to forego the SSRIs all together and making the Klonopin a regular, daily dose? You may need a slightly higher dose, since you're already on it.
Of course, Klonopin long term can lead to physical dependency and would require a slow, deliberate taper to come off. There are also some issues with tolerance, where you would need an occasional dosage increase to maintain the same level of effectiveness.
It's not for everyone, but a lot of people see very good results taking only Klonopin. Just something to think about, as you obviously seem to be on the sensitive side with the ADs.
I agree with Paxiled too, about the Paxil. Most likely, if you're having trouble tolerating Zoloft and Lexapro, Paxil will be even tougher, and like Pax said...coming off can be VERY challenging.
Just have a talk with your doc, see what he's thinking, and then share your concerns, and what you're leaning torwards.
Thank you everyone! I have been on SSRIs since I was in middle school for my OCD. I have weaned myself off of Lexapro and Clonazepam (Klonopin) and have not taken anything for 2 weeks now. My dizziness and nausea is still present but quite a bit better than when on my Lexapro. My anxiety has been manageable thus far so I can only hope it stays the same! I have quite bad medical anxiety so I will have to try to manage that
I have a psychiatrist appointment next week and will let her know I have no intentions of starting that Paxil she want me to switch to. I will ask about Zoloft. Also I will ask about taking just the Klonopin.
Oh and I should add that the brain zaps and other side effects coming off was horrific! I cannot imagine it being any worse, but I have heard it is terrible with the Paxil. I don't want to touch that! I wish anyone suffering from withdrawal symptoms from SSRIs the very best!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.